Hail, Washington
- When
- July 9, 4:56 PM CST
- Where
- Washington County, Washington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.300, -91.700
Received a public report of three quarter inch hail.
A few supercell thunderstorms developed ahead of a warm front advancing into the forecast area, where they produced gusty winds, heavy rain, and hail up to 3 inches in diameter. Storms initially developed as more discrete supercells early in the evening, with the storm that went through Burlington being one of the more intense storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A few supercell thunderstorms developed ahead of a warm front advancing into the forecast area, where they produced gusty winds, heavy rain, and hail up to 3 inches in diameter. Storms initially developed as more discrete supercells early in the evening, with the storm that went through Burlington being one of the more intense storms. Rainfall amounts reached 2 inches or more in some areas, as the anomalously moist environment favored excessive rainfall that lead to flash flooding. The La Moine River near Colmar also raised to Minor Flood stage due to the heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 2:29 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
329 PM CDT Fri Jul 9 2021
.SYNOPSIS...
Issued at 328 PM CDT Fri Jul 9 2021
18Z surface data has a weak low between KFOD and KSLB. A warm front
ran south southeast from the low into southern Iowa and central
Missouri. Dew points were in the 40s and 50s across the Great Lakes
with 60s and 70s from the Ohio Valley and points west of the
Mississippi.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 328 PM CDT Fri Jul 9 2021
The current areal coverage of the flash flood watch will remain
unchanged.
The confidence of heavy rainfall over the next 36 hours is medium to
high. Confidence is low regarding the placement of the heaviest
amounts.
The effective warm front remains well to the west and south of the
area. Elevated convection continues to develop north and east of the
warm front and is expected to continue through late afternoon and
early evening.
Based on trends in observations and the very short range models,
convection looks to remain isolated to scattered through sunset.
The overall severe risk is conditional. Shear and elevated
instability are present so a few severe storms may occur. Once
sunset occurs the primary risk will change to a heavy rain and flash
flooding.
The HRRR/RAP time lag trends indicate elevated convection will
develop and quickly expand in areal coverage in the 02z-08z time
frame as the LLJ strengthens and increases the overall forcing and
moisture across the area.
The area for heavier rainfall appears to have been shifted northward
slightly with the area south of a Marshalltown, IA to Pontiac, IL
line being favored. However most areas north of I-80 have been dry
and (outside of urban areas) should be able to handle any locally
heavy rainfall.
Areal coverage of the rain will reach a peak after midnight and
continue through just after sunrise when the LLJ is the strongest.
Saturday areal coverage of the rain will decrease during the morning
hours. An approaching upper low and attendant surface low will cause
an increase in areal coverage of the rain during the afternoon that
will continue through Saturday night.
Areas general south of I-80 have the best chances for rain with
lower chances north of I-80.
As for rainfall amounts there should be a general 1.5 to 3 inch
rainfall south of I-80 by sunrise Sunday. Warm rain processes will
dominate so higher than normal rainfall rates will be seen out of 35-
40 dbz radar returns. If storms repeat over the same area the
localized excessive rainfall amounts of around 5 inches are
possible. Most areas north of I-80 are expected to see rainfall
amounts of under an inch.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 328 PM CDT Fri Jul 9 2021
The overall forecast has a daily risk of rain and thunderstorms.
However there will be more dry hours than wet.
Sunday through Monday
Assessment...medium confidence
The upper low will slowly move into the area. The forcing from the
upper low and attendant surface low will allow showers and some
thunderstorms to persist or develop across the area. The risk of
rain will be the highest Sunday into Sunday night when the attendant
surface low is the strongest. During this time period the model
consensus has chance to likely pops with the highest pops generally
east of a Freeport, IL to Ottumwa, IA line.
By Monday the rain risk will be somewhat lower and starting to take
on a more diurnal cycle as the attendant surface low weakens. The
model consensus has the highest pops along and east of the
Mississippi.
Monday night through Tuesday night
Assessment...low to medium confidence
The upper low will continue to slowly spin and move east across the
area. Convection will become more diurnal with the highest pops in
the afternoon and evening with mainly dry conditions overnight and
during the morning.
The model consensus is attempting to show this with the higher pops
during the afternoon/evening. Pops are slight chance to chance pops.
Wednesday through Friday
Assessment...low to medium confidence
The upper low will slowly move east of the area during the second
half of the week but the models are indicating a front moving into
the area and stalling before washing out. There are disagreements
between the models on when the front will arrive but it appears the
Wednesday night into Thursday time period is favored.
The model consensus does show this with the highest pops Wednesday
night into Thursday. At the same time the model consensus continues
to show a diurnal cycle to the rain chances before and after the
frontal passage with the highest pops in the afternoon and evening.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1230 PM CDT Fri Jul 9 2021
High based thunderstorms will begin to spread into eastern Iowa
this afternoon, from the northwest. Initially, these will be
showers, but by 20Z and after, thunderstorms are more likely.
There will be some patchy MVFR cigs around through this evening
outside of storms, but overnight, with increasing moisture and
widespread rain and thunder (especially southwest of MLI and BRL),
low cigs around 1000 to 1500 ft will be expected late tonight
through the morning and possibly longer, Saturday. Heavy rain is
certain with any storm, with gusty winds and large hail possible
in storms this evening, mainly southwest of MLI and BRL.
&&
.HYDROLOGY...
Issued at 152 PM CDT Fri Jul 9 2021
Another heavy rain event will occur over the next 48 hours with
the heaviest rainfall generally south of I-80. Tributary rivers
are expected to see rises that may be significant.
Unfortunately there are still questions regarding how the
predicted rainfall will play out. Storms will likely repeat over
parts of the area and result in excessive rainfall. A general
rainfall of 2 to 3 inches across the area is expected but amounts
up to 5 inches are possible where storms repeat.
A flood watch was issued for the La Moine river at Colmar and may
get upgraded to a warning depending upon how much rain falls in
the basin.
Other tributary rivers that will need to be watched are the Skunk
river in southeast Iowa and the Fox river from southeast Iowa into
northeast Missouri.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Des Moines-Henry
IA-Jefferson-Lee-Van Buren.
IL...Flash Flood Watch through Saturday morning for Hancock-Henderson-
McDonough-Warren.
MO...Flash Flood Watch through Saturday morning for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Ervin
HYDROLOGY...08Hazardous Weather Outlook National Weather Service Quad Cities IA IL 214 PM CDT Fri Jul 9 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 214 PM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Late this afternoon into the evening, thunderstorms are expected to develop. Some of these storms are expected to be severe. The Storm Prediction Center has an enhanced risk of severe storms south of a Des Moines, Iowa to Springfield, Illinois line. A slight risk of severe storms extends north to a Vinton, Iowa to Peoria, Illinois line. The rest of the area has a marginal risk of severe storms. The primary severe risks are frequent lighting, damaging winds, large hail, isolated tornadoes, and torrential rain. Flash flooding will be possible, especially in southeast Iowa, west central Illinois and far northeast Missouri. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Additional showers and thunderstorms are expected across the area Saturday and Sunday. The primary threat with thunderstorms will be heavy rainfall. Chances for showers and thunderstorms will continue into early next week. It is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. Rainfall amounts over 1 inch would be helpful, even in the middle of the night. Please report any hail and flash flooding you experience, even during the overnight hours.
Special Weather Statement
National Weather Service Quad Cities IA/IL
504 PM CDT Fri Jul 9 2021
IAC095-092230-
Iowa-
504 PM CDT Fri Jul 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA COUNTY UNTIL 530
PM CDT...
At 503 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Ladora to near Millersburg. Movement was
east at 30 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Marengo, Williamsburg, Victor, Ladora, Parnell, Millersburg, Amana,
Conroy, Middle Amana, South Amana, Homestead, West Amana, Lake Iowa
Park, Upper South Amana, East Amana, Genoa Bluff, High Amana, Iowa
County Fairgrounds and Holbrook.
This includes Interstate 80 in Iowa between mile markers 207 and 228.
LAT...LON 4181 9230 4184 9184 4155 9183 4155 9214
4173 9230
TIME...MOT...LOC 2203Z 270DEG 26KT 4175 9222 4161 9210
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 SW WILLIAMSBURG 41.66N 92.02W
07/09/2021 M0.70 INCH IOWA IA TRAINED SPOTTER
MODERATE RAIN AND DIME SIZED HAIL.
&&Special Weather Statement National Weather Service Quad Cities IA/IL 534 PM CDT Fri Jul 9 2021 IAC011-113-092300- Benton-Linn- 534 PM CDT Fri Jul 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON AND WEST CENTRAL LINN COUNTIES UNTIL 600 PM CDT... At 533 PM CDT, a strong thunderstorm was located near Keystone, or 13 miles southwest of Vinton, moving southeast at 40 mph. Half inch hail is possible with this storm. Locations impacted include... Vinton, Atkins, Dysart, Palo, Shellsburg, Newhall, Van Horne, Keystone, Garrison, Benton City Park, Pleasant Creek State Recreation Area, Hoefle-Dulin Park and Benton County Fairgrounds. LAT...LON 4219 9230 4216 9177 4190 9183 4201 9230 TIME...MOT...LOC 2233Z 300DEG 34KT 4207 9225 DC
The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Received a public report of three quarter inch hail.
Golf ball hail on 218 near Swedesburg. Heavy rain with near zero visibility.
Ping pong ball sized hail.
A trained spotter reported nickel size hail fell for 2 minutes.
A trained spotter reported dime to quarter size hail.
Golf ball sized hail.
Ping pong ball sized hail.
Tennis ball sized hail.
A trained spotter reports a tree down near 16th street. There are also several 6 to 10 inch tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972440, 964147, 964148, 972442, 972441, 972444, 964149, 964150, 972445, 964151, 972447, 972446, 972450.